Menu ENN Search
Language: English Français

Allergic Reactions to RUTF

This question was posted the Prevention and treatment of severe acute malnutrition forum area and has 6 replies.

» Post a reply

Andrew

Normal user

23 Apr 2019, 20:22

Dear experts,

Is there a standard that we can refer to regarding allergic reactions to RUTF? We have been implementing CMAM in the Philippines and have encountered challenges concerning a handful of supposed allergic reactions to RUTF.

We have received belated reports where children given RUTF supposedly developed rashes and itchiness. However, on further investigation we would find out that some of the children would continue to consume RUTF and that the rashes and itchiness would resolve spontaneously. (Peanut allergy is very low in the Philippines and leads us to suspect that these cases are not really allergic reactions to the RUTF.)

Is there available guidance as to when an RUTF allergy can be officially diagnosed? Are rashes/itchiness an expected temporary side effect? Does this mean that we can advise for children to continue taking RUTF but under close observation for referral in case the "allergic reaction" persists? Or in these cases should we advise to stop RUTF altogether and proceed with a different course of action?

Guidance on this will help greatly in establishing key messages especially on acceptability of RUTF while the program is being scaled up in the country. Thank you.

Sameh Al-Awlaqi

Public Health and Nutrition Consultant

Normal user

24 Apr 2019, 00:42

Hi Andrew,

I am not aware if there are official global guidelines about the management of allergic reactions to the peanut in RUTF. When I was working in the field, RUTF (Plumby Nut) was discontinued in case of allergy and children were given treatment for allergy accordingly. Most of the cases were having mild to a moderate skin reaction. BP100 was indicated instead for those children. These cases (Yemen-Asia, middle east) were sporadic during my time in the field (2010-2015). I have not seen such cases in Darfur, Sudan (2015-2017)

The French manufacturer of peanut-based RUTF recommends discontinuation in case there is hypersensitivity reaction (check their website). In your case, I guess there should be some statistics about the prevalence of peanut allergy among children so you can include national mitigating measures to deal with those cases including BP100. I hope our colleague André Briend can advise more on this regard.

Kind regards,

Sameh

Mark Myatt

Frequent user

24 Apr 2019, 09:22

Some (tangential) thoughts ...

Allergy to groundnuts ("Peanut Allergy") is rare (e.g. c. 0.6% in the USA). It is considered to be far less common (i.e. vanishingly rare) in less developed countries. This may be why there are, as far as I know, no guidelines for monitoring allergy to RUTF and no drive to develop alternative RUTFs based on groundnut allergy.

"Peanut allergy" has become a fashionable diagnosis in the UK and USA and is usually spoken of as a "nut allergy" although groundnuts are not nuts but legumes. People with confirmed allergy to groundnuts tend to also react to soya and other legumes. The symptoms you mention are general for allergies but the signs and symtoms of groundnut allergy are usually severe (e.g. fatal and near fatal reactions).

Given that RUTF is a SAM treatment and untreated SAM is associated with 20% to 60% mortality, I urge caution before action. I think a small study with a double blinded placebo controlled oral food challenge trial of recently discharged SAM cases (usually >= 2 weeks after discharge) with a history of suspected groundnut allergy would provide evidence of groundnut allergy. Take care to have the chalenges properly supervised and have treatment for anaphylaxis to hand. If you find groundnut allergy then you will need to extend the RUTF appetite tests to include detection of allergy and provide alternative RUTF such as BP100.

You also need to consider differential diagnoses. I think you should consider reactions to the first line antibiotic. This is usually amoxicillin which produces a short-lived non-allergic rash in between 3% and 10% of children. Care must be taken to avoid mistaking this rash for an allergic reaction which can be dangerous. I would have a clinician examine the rash and take a history (it is quite distinct in history and intensity from the allergic reaction). Perhaps consider a brief trial with an alternative (non-penicillin group) first line antibiotic to see if the incidence of the reaction falls during the period of the trial.

I hope this is of some use.

Paul

Technical expert

24 Apr 2019, 12:56

For food allergies, rashes and itchiness can be reproducible reactions on each exposure to the food, or may be a temporary due to downregulation of the reaction on subsequent exposures.

The history you describe of the rashes being temporary cannot exclude the possibility of allergic reaction. Differential medical diagnosis and management as suggested by Mark would be important. A detailed history will be an important tool for diagnosis.

I found these articles interesting and informative:

Skin Manifestations of Food Allergy
https://pediatrics.aappublications.org/content/pediatrics/111/Supplement_3/1617.full.pdf

Food allergy: A review and update on epidemiology, pathogenesis, diagnosis, prevention, and management
https://www.jacionline.org/article/S0091-6749(17)31794-3/pdf

André BRIEND

Frequent user

24 Apr 2019, 15:14

Dear all,

A lot of highly relevant comments on peanut allergy have already been made on this thread. Sameh kindly wants me to chip in. I will just reinforce what has already been said, in particular that peanut allergy is a very rare condition and seems to occur mainly in rich countries. A possible explanation for this is that early exposure to peanut allergens, starting from exposure through breast milk, seems to protect against peanut allergy. See:

https://www.ncbi.nlm.nih.gov/pubmed/28916221

This could explain why peanut allergy is not perceived as a problem in countries where peanut is a common food.

The issue of peanut allergy was often raised as a potential problem in the early days of RUTF and early investigators were warned about this. I am not aware this has been confirmed anywhere as a real problem. Yet, this does not exclude this can be potentially a problem in areas where peanut is not a common food.

I hope this helps

Andrew

Normal user

25 Apr 2019, 08:46

Dear all,

Thank you very much for the comments, these are indeed very helpful.

CMAM has only been adopted fairly recently as part of the Philippine government's health and nutrition programs and RUTF is a relatively new commodity, hence some are tentative on its use. We suspect that for most of the reports received, the allergic reaction can be attributed to another source. So far, the reports have all been for general allergic reactions and not fatal/near fatal. However, the reports are mostly anecdotal and we have been unable to follow through on a more thorough investigation for differential diagnoses. The recommendations for a study are well taken and hopefully something that can be done in the country soon.

Currently, RUTF is the only readily available (government procured) treatment for SAM OTP cases. BP100 is not locally available. The guidance according to the national protocol is to refer allergic cases to ITP for treatment with therapeutic milks. Despite the anecdotal reports, there have been no documented cases for a child being referred to an ITP for supposed RUTF allergy and treated with therapeutic milk.

This feedback has been very helpful and will help in developing key messages to help increase acceptability of RUTF. Thank you very much.

André BRIEND

Frequent user

25 Apr 2019, 09:06

Dear Andrew,

If you want to look into more detail the issue of peanut allergy, you may have a look at this recent report of the US National Institute of Allergy and Infectious Diseases.

Togias A, Cooper SF, Acebal ML, Assa'ad A, Baker JR Jr, Beck LA, Block J, Byrd-Bredbenner C, Chan ES, Eichenfield LF, Fleischer DM, Fuchs GJ 3rd, Furuta GT, Greenhawt MJ, Gupta RS, Habich M, Jones SM, Keaton K, Muraro A, Plaut M, Rosenwasser LJ, Rotrosen D, Sampson HA, Schneider LC, Sicherer SH, Sidbury R, Spergel J, Stukus DR, Venter C, Boyce JA. Addendum Guidelines for the Prevention of Peanut Allergy in the United States: Summary of the National Institute of Allergy and Infectious Diseases-Sponsored Expert Panel. J Acad Nutr Diet. 2017 May;117(5):788-793. doi: 10.1016/j.jand.2017.03.004.

https://www.ncbi.nlm.nih.gov/pubmed/28449793

In case of mild to moderate eczema, they advise to give peanuts containing foods at around 6 months of age. See table. In case of severe eczema, they advise to measure peanut-IgE or do a skin test and if found negative to give peanuts containing foods. So no real rationale for not giving RUTF in SAM children with mild eczema. And if you want to do a study to ivestigate the problem, consider measuring peanut-IgE or skin tests and avoid ascribing any skin problem to peanut allergy.

If you have any problem posting a response, please contact the moderator at post@en-net.org.

Back to top

» Post a reply